I Think I Have an Allergy to My Antibiotic! What Can I Do to Treat My Infection?
Antibiotics are a safe and effective way to treat many bacterial infections. You or someone you know may have experienced an unpleasant reaction after taking an antibiotic, such as diarrhea or a rash. How can you tell if this is an allergic reaction or a side effect from the medication? Does this mean I can never take that antibiotic again?
Am I having an allergic reaction to my antibiotic medication?
True allergic reactions are actually not very common with antibiotics. Allergies happen when your body’s defense system overreacts to a medication. Some reactions may occur right away—within minutes to hours—while others may take over a day or a week to appear.
Allergic reactions can manifest as an itchy rash, hives (raised bumps), facial swelling, tightness in the throat, wheezing, and coughing. In some cases, symptoms can be more severe and include trouble breathing, dizziness, or fainting, or swelling of the tongue, nose, throat, and lips. If any of these symptoms occur, seek emergency medical care immediately.
Side effects are common with antibiotics and are different from allergies. They can include feelings of nausea, vomiting, diarrhea, upset stomach, headaches, dizziness, and muscle pains. If you experience a side effect from an antibiotic, it does not necessarily mean you have to stop taking the medication. Adjusting the dose or treating your unwanted symptoms with your doctor’s guidance can help.
What is the most common antibiotic allergy?
The most common antibiotic allergy is to penicillin. Interestingly, about 80% of people who are allergic to penicillin outgrow their sensitivity after 10 years. Your penicillin allergy of today may fade away in the future.
I had an allergic reaction to an antibiotic in the past. What are my options if I get an infection?
If you have experienced an allergic reaction to an antibiotic before and need medication for an infection, there are other safe and effective options. If you are allergic to penicillin, your doctor can prescribe a cephalosporin, an antibiotic in a similar class of medication but different enough in its chemical makeup to avoid a reaction. Other classes of antibiotics, such as macrolides and tetracyclines, may also be an option to treat an infection without causing an allergic reaction.
A process called desensitization is another option for patients with a penicillin allergy, but requires additional treatment. It is a process of giving an antibiotic in gradual doses to allow a person to temporarily tolerate the medication and reduce the chance of a reaction. It must be done under close supervision of a doctor.
Experiencing a side effect from an antibiotic does not necessarily mean you have an allergy. If you develop symptoms and are concerned about a reaction, your doctor or pharmacist can help and will advise you if you need to stop the medicine. You should not completely stop a medicine without seeking the advice of a doctor or pharmacist, even if your infection symptoms are better, as stopping the antibiotic early may prevent the antibiotic from working for you again in the future. If you do have an allergy to an antibiotic, there are many options available to you for treating an infection in the future. Your doctor or pharmacist can help determine which option is best for you.